Article

Drug-induced esophagitis detected by double-contrast radiography.

Radiology (Impact Factor: 6.21). 06/1983; 147(2):365-8. DOI: 10.1148/radiology.147.2.6836116
Source: PubMed

ABSTRACT Patients with esophageal symptoms following drug ingestion underwent double-contrast upper gastrointestinal studies, and radiographic findings are described. Superficial esophageal ulceration and subtle mucosal abnormalities, which have not been seen on single-contrast radiographs, were confirmed on double-contrast radiographs. Erosions or ulcers usually occur in the region of the aortic arch and occasionally lower in the esophagus. Repeat esophagrams after withdrawal of the medication indicate resolution of the symptoms.

0 Bookmarks
 · 
62 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug induced oesophageal disease is common. Doxycycline is one of the commonest cause of drug induced oesophageal ulcers. The medical community often under recognizes the importance of drug induced oesophageal lesions and fails to deliver proper advice and instructions related to drug ingestion. The diagnosis is usually clinical although endoscopy is the gold standard diagnostic tool. Treatment is symptomatic with discontinuation of the drug often being sufficient. Long-term sequelae are infrequent and acute complications uncommon. A 22-year-old college student was prescribed doxycycline capsules for acne and developed dysphagia. Upper gastrointestinal endoscopy revealed acute erosive oesophagitis. She was managed symptomatically with proton pump inhibitors and her dysphagia improved over a period of three days. She was discharged with proper advice regarding medication ingestion and proton pump inhibitor for four weeks. Drug induced oesophageal disease is a preventable self-limiting condition. Proper advice regarding medication ingestion is essential for prevention.
    The Journal of the Association of Physicians of India 01/2011; 59:57-9.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced esophagitis is being recognized increasingly in the past few years. Since 1970 more than 650 cases have been reported worldwide caused by 30 or more medications. We have reviewed these cases with a view to classifying this disease based on underlying pathological mechanism. Drug-induced esophageal injury tends to occur at the anatomical site of narrowing, with the middle third behind the left atrium predominating (75.6%). The disease is broadly classified into two groups. The first group being transient and self-limiting as exemplified by the tetracycline group induced injury (65.8%). The second is the persistent esophagitis group, often with stricture, with two distinct entities: (i) patients on nonsteroidal anti-inflammatory agents whose injury is aggravated by gastroesophageal reflux (21.8%) (reflux aggravated); and (ii) patients with potasium chloride and quinidine sulphate induced injury (12.4%) (persistent drug injury). Severe esophageal injury has been reported in some women taking biphosphonates as treatment for postmenopausal osteoporosis. Endoscopic findings in such patients with esophageal injury generally suggested a chemical esophagitis, with erosions or ulcerations and exudative inflammation accompanied by thickening of the esophageal wall. Most cases of medication-induced esophageal injury heal without intervention within a few days. Thus, the most important aspect of therapy is to make the correct diagnosis and then to avoid reinjury with the drug. When possible, potentially caustic oral medications should be discontinued.
    Diseases of the Esophagus 05/2009; 22(8):633-7. · 2.06 Impact Factor
  • Source
    Radiologia Brasileira 01/2004; 37(6).